Texas, 2012Damaging Winds in Texas, March 20, 2012
March 20, 2012 · NWS CRP · 7 events in 3 counties and zones
During the late evening of March 19th, 2012 and the early morning hours of March 20th, a squall line of thunderstorms developed across South and South-Central Texas. This squall line developed due to a strong upper level low pressure system located across the southern Rockies and a surface low pressure area and cold front moving across South Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $305,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening of March 19th, 2012 and the early morning hours of March 20th, a squall line of thunderstorms developed across South and South-Central Texas. This squall line developed due to a strong upper level low pressure system located across the southern Rockies and a surface low pressure area and cold front moving across South Texas. Due to the strong winds aloft and an unstable air mass, conditions were ripe for severe storms with damaging winds being the main threat.
As the squall line neared the town of George West, a downburst embedded within the line produced winds between 60 and 80 mph. Radar images indicated winds just above the surface around 85 mph at the time of the downburst. A metal roof, several telephone poles and numerous large tree limbs were damaged from these straight-line winds in George West.
Damaging winds also occurred north of Three Rivers, near Lake Corpus Christi, and in Beeville and Calallen. Mainly tree damage occurred in these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 19, 11:17 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Mar 19, 11:17 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1217 AM CDT TUE MAR 20 2012
.DISCUSSION...UPDATE FOR 06Z AVIATION
&&
.AVIATION...SQUAL LINE WILL CONT TO ORGANIZE ALONG THE I-35
CORRIDOR OVER THE NEXT COUPLE OF HOURS...THEN SWEEP EAST TOWARDS
THE COAST BETWEEN 08Z-12Z. MVFR/IFR CIGS/VSBYS IN TEMPO +TSRA AND
VRB/GUSTY WINDS IN THE BKN LINE OF STORMS. GR AND SVR WIND GUSTS
POSSB IN ISOLD STORMS. STRONG SSE WINDS WILL TURN NW BEHIND THE
LINE OF STORMS. VFR CONDS AND PRECIP ENDING AFTER 09Z AT LRD AND
AFTER 11Z-13Z ERN TAF SITES.
&&
.PREV DISCUSSION... /ISSUED 1105 PM CDT MON MAR 19 2012/
DISCUSSION...EXTENDED WIND ADVISORY FOR THE COASTAL LOCATIONS
THROUGH THE MORNING HOURS. IN ADDITION...EXTENDED THE SMALL CRAFT
ADVISORY THROUGH THE MID MORNING. FINALLY GETTING SOME CONVECTION
DEVELOPING OVER THE WESTERN LOCATIONS...EXPECTING THE MAIN LINE
OVER THE HILL COUNTRY TO MOVE THROUGH AFTER 06Z AND CONTINUING
THROUGH THE MID MORNING HOURS. HOW FAR SOUTH THE DEVELOPMENT MAY
BE IS THE QUESTION. MODELS PICKING UP ON MOVING A SURFACE LOW OVER
THE WESTERN AREAS TO SHIFT A BIT FURTHER EAST...BRINGING IN DRIER
AIR IN THE MIDLEVELS...INCREASING THE CAP. HOWEVER...ENOUGH
CONVERGENCE MAY BE PRESENT ESPECIALLY OVER THE EASTERN HALF OF THE
CWA...TO ALLOW THE LINE OF STORMS TO MOVE ALL THE WAY TO THE
COAST. EARLY TONIGHT...THE BEST CHANCES OF SEVERE WEATHER WILL
REMAIN OVER THE FAR WEST TO NORTHWESTERN LOCATIONS...WITH BEST
CHANCES OF SEVERE SHIFTING WELL OVER THE NORTHERN TO NORTHEASTERN
LOCATIONS TOWARDS DAYBREAK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 52 76 53 79 60 / 30 10 10 0 10
VICTORIA 53 73 50 79 56 / 30 10 10 0 10
LAREDO 52 81 53 83 60 / 10 10 10 0 10
ALICE 51 79 50 81 57 / 20 10 10 0 10
ROCKPORT 54 73 58 77 64 / 30 10 10 0 10
COTULLA 50 78 49 82 54 / 10 10 10 0 10
KINGSVILLE 50 78 50 81 57 / 30 10 10 0 10
NAVY CORPUS 55 72 58 77 64 / 30 10 10 0 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: ARANSAS...CALHOUN...KLEBERG...NUECES...REFUGIO...SAN
PATRICIO...VICTORIA.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE
FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
O'CONNOR...COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS
OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA
SHIP CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT
ARANSAS FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO
MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM.
&&
JR/76...AVIATIONHazardous weather outlook, Mar 19, 5:00 AM CST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
600 AM CDT MON MAR 19 2012
TXZ229>234-239>247-201100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
600 AM CDT MON MAR 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY...WITH THUNDERSTORMS
LIKELY OVERNIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT WITH DAMAGING WINDS BEING THE GREATEST THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCES FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL END
OVER THE EXTREME EASTERN PORTIONS OF SOUTH TEXAS BY LATE TUESDAY
MORNING. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TUESDAY AFTERNOON THE RIO GRANDE PLAINS AND WESTERN BRUSH
COUNTRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
GMZ230-235-250-255-270-275-201100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
600 AM CDT MON MAR 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DURING TODAY.
THUNDERSTORM CHANCES INCREASE AFTER MIDNIGHT TONIGHT. STRONG
THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE MAIN THREAT WILL
BE FOR DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE CHANCES FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL END
OVER THE GULF WATERS BY EARLY TUESDAY AFTERNOON. THERE IS A SLIGHT
CHANCE FOR THUNDERSTORMS TUESDAY EVENING OVER THE GULF WATERS WHICH
COULD PRODUCE BRIEF WIND GUSTS AND CLOUD TO WATER LIGHTNING. SMALL
CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH TUESDAY MORNING FOR
ALL MARINE INTERESTS...THEN OVER THE GULF WATERS THROUGH WEDNESDAY
MORNING.
Thunderstorm Wind, Live Oak
- When
- March 20, 2:15 AM CST to 2:25 AM CST
- Where
- Live Oak County, 2.39 mi E of Suniland to 4.34 mi NNE of Ray Pt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 28.579, -98.181
Trees were blown down and into the roadway along Farm to Market Road 2049.
Thunderstorm Wind, Live Oak
- When
- March 20, 2:27 AM CST to 2:30 AM CST
- Where
- Live Oak County, 0.79 mi N of George West to 0.87 mi E of George West
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 28.341, -98.120
NWS storm survey concluded a downburst occurred in George West with winds estimated between 60 and 80 mph. The most significant damage occurred along and east of Highway 281 between Crockett and Burleson Streets. A metal roof was blown off of two motels. Large bay doors were blown out of a maintenance facility. Several power poles were blown down along with numerous large tree limbs, fence posts and signs. The damage path was 2 and half miles wide and 1 and half miles in length.
Thunderstorm Wind, Live Oak
- When
- March 20, 2:45 AM CST
- Where
- Live Oak County, Dinero to 2.39 mi SSW of Dinero
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 28.230, -97.970
Trees were blown down and into the roadway on Farm to Market Road 534.
Thunderstorm Wind, Live Oak
- When
- March 20, 2:55 AM CST to 3:00 AM CST
- Where
- Live Oak County, Argenta to 1.3 mi SE of Comelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 28.170, -97.850
Trees were blown down and into the roadway on Farm to Market Road 888.
Thunderstorm Wind, Bee
- When
- March 20, 3:20 AM CST to 3:25 AM CST
- Where
- Bee County, 1.79 mi WSW of Beeville to 1.39 mi N of Beeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.391, -97.778
Minor roof damage to some homes and two uprooted trees were reported in Beeville.
Thunderstorm Wind, Nueces
- When
- March 20, 4:00 AM CST
- Where
- Nueces County, 2.93 mi NW of Lon Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 27.885, -97.677
Tree damage occurred along County Road 73 north of Calallen.
Thunderstorm Wind, Nueces
- When
- March 20, 4:05 AM CST
- Where
- Nueces County, 0.57 mi NNE of Lon Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 27.858, -97.648
Minor roof damage occurred to a church on Farm to Market Road 624 in Calallen.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, March 20 to 26, 20122 deaths · 1 injured · $1.5 million · 1 in hail · 23 events
- Flash Flooding and Flooding in Texas, March 20 to 28, 20121 death · $1.9 million · 0.88 in hail · 9 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 28, 20121 injured · $11 million · EF2 · 19 events
- Tornadoes and Flash Flooding in Louisiana, March 20 to 21, 2012$2.2 million · EF1 · 58 events
- Flash Flood and Hail in North Carolina, March 20, 2012$100,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Texas, March 20, 2012$74,000 · 62 kt wind · 8 events
- Flooding in Missouri, March 20 to 21, 2012$52,000 · 15 events
- Heavy Snow in Oregon, March 20 to 22, 2012$75,000 · 7 events
- Lightning Strike in North Carolina, March 20, 2012$50,000 · 1 event
- Flash Flooding and Hail in Virginia, March 20, 20121 in hail · 19 events
- Flash Flooding and Damaging Wind in Texas, March 20 to 21, 201252 kt wind · 17 events
- Damaging Wind in Arkansas, March 20, 2012$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371032, 367941, 371033, 371034, 371037, 371035, 371036.